Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2004, 12:52 AM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 12:52 AM CDT (05:52 UTC)
- Expired
- May 21, 2004, 1:30 AM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Garfield County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
569 WUUS53 KLBF 210552 SVRLBF NEC071-183-210630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1251 AM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN NORTH CENTRAL NEBRASKA GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 130 AM CDT * AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF BARTLETT...OR ABOUT 15 MILES EAST OF BURWELL...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN WHEELER COUNTY AROUND 110 AM CDT RURAL EASTERN GARFIELD COUNTY AROUND 110 AM CDT RURAL NORTHWESTERN WHEELER COUNTY AROUND 120 AM CDT * PERSONS IN THE PATH OF THIS STORM SHOULD TAKE SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS. LAT...LON 4179 9911 4179 9836 4205 9833 4204 9903 $$ BUTTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:44 PM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, May 20, 2:44 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 244 PM CDT THU MAY 20 2004 ...FORECAST FOCUS IS ON SURFACE FRONTAL POSITION AND ASSOC THUNDERSTORM CHANCES TONIGHT AND AGAIN FRIDAY... .DISCUSSION... THE ETA AND GFS INITIALIZED SIMILAR AT H5 WITH THE GFS ONLY A BIT DEEPER WITHIN THE UPPER TROUGH IN THE PAC NW. THE GFS WAS FURTHER SOUTH WITH THE SFC FRONT THAN THE ETA AND PREFER THE GFS AT THE SFC DUE TO ITS FURTHER SOUTH POSITION. VERY LITTLE CONVECTIVE ACTIVITY HAS OCCURRED THE PAST TWO DAY DESPITE SOME MODERATE TO HIGH INSTABILITY. MUCH OF THIS HOWEVER HAS BEEN ATTRIBUTED TO STRATUS AND STRONG CAPPING INVERSION. WHILE THE PWS HAVE DROPPED OFF SOME FROM 12 HRS AGO NOW TO 114 PERCENT OF NORMAL...DDC AND DNR HAVE RISEN TO 147 AND 162 PERCENT OF NORMAL. STILL PLENTY OF MOISTURE FOR ORGANIZED CONVECTION. AT 19Z TWO CLOUDS BANDS ARE TRYING TO DEVELOP INTO ORGANIZED CONVECTIVE BANDS...THE FIRST FROM NW KS INTO SC NEBR AND THE SECOND FROM SWRN KS INTO NERN KS. BOTH BANDS ARE LIFTING NORTHWARD. SURFACE FRONT WILL LIFT NORTH FROM NEAR GLD TO TOP KS AT 00Z. STRONG LLVL WAA TO THE SOUTH AND EASTERLY FLOW NORTH OF FRONT IN NEBRASKA. LBF 12Z SOUNDING HAD 9 DEGREE CAPPING INVERSION. ALTHOUGH THIS IS FORECAST TO WEAKEN TO ABOUT 2 DEGREES LATE THIS AFTERNOON...WOULD EXPECT MUCH OF CONVECTION TONIGHT TO BE ELEVATED. SEVERAL PARAMETERS FAVORABLE FOR ORGANIZED CONVECTION NORTH OF FRONT TONIGHT. FAVORABLE TIMING OF H7 TROUGH AND ONSET OF H85 LLVL JET TO PROVIDE BROAD ASCENT ABOVE THE LCL. ADEQUATE MOISTURE IN PLACE NORTH OF FRONT AS ALLUDED TO BY PW VALUES. AND H8 COMPUTED LIS AROUND -5 AS FRONT LIFTS NORTH. PREFER TO TAKE ETA QPF FIELD A BIT FURTHER SOUTH PER CURRENT SFC FRONTAL POSITION. WILL CARRY A PERIOD OF LIKELY POPS TONIGHT EAST OF LBF TO ANW TO 30 POPS FAR NW. SFC FRONT STALLS OUT JUST SOUTH OF FA FRI/FRI NIGHT WITH A CHC FOR CONVECTION NORTH OF I-80 AND SLIGHT CHC SOUTH FRI NIGHT. BEST CHCS MAY ACTUALLY COME FOR THE FA AS A WHOLE SAT AFTN EVE AS SFC FRONT AND H85 LOW ARE JUST TO OUR SOUTHEAST AND A STRONGER WAVE MOVE THROUGH. SUNDAY LOOKS DRY EXCEPT FOR ISOLATED EVENING TSRA WEST AS SFC LOW DEVELOP FARTHER NORTH INTO WRN SD AS UPPER THROUGH DIGS IN NWRN U.S. .EXTENDED DISCUSSION... MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH PLACEMENT OF H5 HEIGHTS. CLOSED LOW OFF THE CA COAST 12Z TUESDAY. LOOKS LIKE A TRANSITION TO AN EASTERN CONUS TROUGHING BY THU ALONG WITH TRANSITORY RIDGE AMPLIFYING FROM OLD MEXICO NORTHWEST INTO THE INTERMOUNTAIN WEST. THIS SHOULD AT LEAST END NEED FOR LOW POPS FOR DAYS 7 AND 8 (THU/FRI). IN THE MEANTIME...RAIN/THUNDERSTORM CHANCES WILL REMAIN ABOVE CLIMATOLOGY FOR MON/TUES BASED ON POSN OF SFC/H8 FRONTS TO OUR SOUTH AND WSWRLY H5 FLOW FROM NRN CO/SRN WY. WILL KEEP SLIGHT CHC FOR WED BASED ON DEGREE OF UNCERTAINTY WHETHER FLOW WILL CHANGE TO NW AND SFC/H85 LOW WILL ACTUALLY SHIFT TO OUR EAST. NEAR NORMAL MAX TEMPERATURES EACH DAY IN THE LOW TO MID 70S. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG
Hazardous weather outlook, May 20, 10:44 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1044 PM CDT THU MAY 20 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-211100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 1044 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT (3 AM MDT) FOR DEUEL...KEITH...LINCOLN...CUSTER...PERKINS...CHASE...HAYES...AND FRONTIER COUNTIES IN SOUTHWESTERN NEBRASKA. THUNDERSTORMS WILL MOVE OUT OF NORTHEAST COLORADO AFTER MIDNIGHT. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS INTO THE OVERNIGHT HOURS. THE MAIN AREA OF SEVERE WEATHER CONCERN IS SOUTH OF A LINE FROM OSHKOSH...TO SARGENT. NORTH OF THIS LINE THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT HOURS...HOWEVER NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE NEARLY STATIONARY FRONT WILL CONTINUE TO BE DRAPED ACROSS THE CENTRAL PLAINS UNTIL THE MIDDLE OF NEXT WEEK. THIS SYSTEM IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT NEARLY EVERY DAY FROM FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH CENTRAL THROUGH NORTHWEST NEBRASKA AND AGAIN SATURDAY IN CENTRAL AND SOUTHWEST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT SOUTH OF A LINE FROM OSHKOSH TO SARGENT. SPOTTER ACTIVATION MAY ALSO BE REQUIRED FRIDAY AND SATURDAY. MASEK/BUTTLER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:03 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| May 21, 4:45 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 60 min |
| May 21, 4:49 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 56 min |
| May 21, 5:42 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 63 min |
| May 21, 5:47 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.